×

zbMATH — the first resource for mathematics

On primitively 2-universal quadratic forms. (English. Russian original) Zbl 1263.11048
St. Petersbg. Math. J. 23, No. 3, 435-458 (2012); translation from Algebra Anal. 23, No. 3, 31-62 (2011).
A positive definite integral quadratic form or corresponding quadratic \(\mathbb Z\)-lattice is said to be (primitively) \(m\)-universal if it (primitively) represents all positive definite integral quadratic forms of rank \(m\). The well-known Conway-Schneeberger \(15\)-Theorem gives an effective criterion to determine whether a positive definite classically integral quadratic form is \(1\)-universal. Various generalizations of this result have been investigated. In particular, an analogous \(2\)-universality criterion has been obtained by B. M. Kim, M.-H. Kim and B.-K. Oh [Contemp. Math. 249, 51–62 (1999; Zbl 0955.11011)], and a partial result for primitive \(1\)-universality appears in a previous paper by the present author [Lith. Math. J. 50, No. 2, 140–163 (2010; Zbl 1247.11047)].
The paper under review contains a detailed study of the binary quadratic forms that are primitively represented by a quadratic form \(Q\) of rank at least \(5\) over each of the rings \(\mathbb Z_p\) of \(p\)-adic integers, under restrictions on the structure of \(Q\). These local results lead to a criterion for a positive definite, classically integral quadratic form of rank at least \(5\) having odd square-free determinant to be locally primitively \(2\)-universal. A form of class number \(1\) satisfying this criterion is therefore primitively \(2\)-universal.
MSC:
11E08 Quadratic forms over local rings and fields
11E12 Quadratic forms over global rings and fields
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Manjul Bhargava, On the Conway-Schneeberger fifteen theorem, Quadratic forms and their applications (Dublin, 1999) Contemp. Math., vol. 272, Amer. Math. Soc., Providence, RI, 2000, pp. 27 – 37. · Zbl 0987.11027 · doi:10.1090/conm/272/04395 · doi.org
[2] Byeong-Kweon Oh, Universal \?-lattices of minimal rank, Proc. Amer. Math. Soc. 128 (2000), no. 3, 683 – 689. · Zbl 1044.11015
[3] Byeong Moon Kim, Myung-Hwan Kim, and Byeong-Kweon Oh, 2-universal positive definite integral quinary quadratic forms, Integral quadratic forms and lattices (Seoul, 1998) Contemp. Math., vol. 249, Amer. Math. Soc., Providence, RI, 1999, pp. 51 – 62. · Zbl 0955.11011 · doi:10.1090/conm/249/03747 · doi.org
[4] Wai-kiu Chan, Myung-Hwan Kim, and S. Raghavan, Ternary universal integral quadratic forms over real quadratic fields, Japan. J. Math. (N.S.) 22 (1996), no. 2, 263 – 273. · Zbl 0868.11020
[5] A. G. Earnest and Azar Khosravani, Universal positive quaternary quadratic lattices over totally real number fields, Mathematika 44 (1997), no. 2, 342 – 347. · Zbl 0895.11017 · doi:10.1112/S0025579300012651 · doi.org
[6] Byeong Moon Kim, Finiteness of real quadratic fields which admit positive integral diagonal septanary universal forms, Manuscripta Math. 99 (1999), no. 2, 181 – 184. · Zbl 0961.11016 · doi:10.1007/s002290050168 · doi.org
[7] Byeong Moon Kim, Universal octonary diagonal forms over some real quadratic fields, Comment. Math. Helv. 75 (2000), no. 3, 410 – 414. · Zbl 1120.11301 · doi:10.1007/s000140050133 · doi.org
[8] Hans Maass, Über die Darstellung total positiver Zahlen des Körpers \?(5) als Summe von drei Quadraten, Abh. Math. Sem. Hansischen Univ. 14 (1941), 185 – 191 (German). · Zbl 0025.01602
[9] Byeong-Kweon Oh, The representation of quadratic forms by almost universal forms of higher rank, Math. Z. 244 (2003), no. 2, 399 – 413. · Zbl 1116.11021 · doi:10.1007/s00209-003-0505-3 · doi.org
[10] H. D. Kloosterman, On the representation of numbers in the form \( ax^2+by^2+cz^2+dt^2\), Acta Math. 49 (1926), 407-464. · JFM 53.0155.01
[11] Gordon Pall, The completion of a problem of Kloosterman, Amer. J. Math. 68 (1946), 47 – 58. · Zbl 0060.11003 · doi:10.2307/2371739 · doi.org
[12] Arnold E. Ross and Gordon Pall, An extension of a problem of Kloosterman, Amer. J. Math. 68 (1946), 59 – 65. · Zbl 0060.11002 · doi:10.2307/2371740 · doi.org
[13] J. Bochnak and B.-K. Oh, Almost-universal quadratic forms: an effective solution of a problem of Ramanujan, Duke Math. J. 147 (2009), no. 1, 131 – 156. · Zbl 1242.11028 · doi:10.1215/00127094-2009-008 · doi.org
[14] M. Bhargava, Finiteness theorems for quadratic forms, Preprint.
[15] Byeong Moon Kim, Myung-Hwan Kim, and Byeong-Kweon Oh, A finiteness theorem for representability of quadratic forms by forms, J. Reine Angew. Math. 581 (2005), 23 – 30. · Zbl 1143.11011 · doi:10.1515/crll.2005.2005.581.23 · doi.org
[16] Byeong-Kweon Oh, Positive definite \?-regular quadratic forms, Invent. Math. 170 (2007), no. 2, 421 – 453. · Zbl 1132.11018 · doi:10.1007/s00222-007-0068-8 · doi.org
[17] A. G. Earnest, The representation of binary quadratic forms by positive definite quaternary quadratic forms, Trans. Amer. Math. Soc. 345 (1994), no. 2, 853 – 863. · Zbl 0810.11019
[18] N. Budarina, On primitively universal quadratic forms, Lith. Math. J. 50 (2010), no. 2, 140 – 163. · Zbl 1247.11047 · doi:10.1007/s10986-010-9076-2 · doi.org
[19] V. G. Zhuravlev, Representation of a form by a genus of quadratic forms, Algebra i Analiz 8 (1996), no. 1, 21 – 112 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 8 (1997), no. 1, 15 – 84. · Zbl 0866.11028
[20] V. G. Zhuravlëv, Orbits of representations of numbers by local quadratic forms, Tr. Mat. Inst. Steklova 218 (1997), no. Anal. Teor. Chisel i Prilozh., 151 – 164 (Russian); English transl., Proc. Steklov Inst. Math. 3(218) (1997), 146 – 159.
[21] V. G. Zhuravlëv, Embedding of \?-elementary lattices, Izv. Ross. Akad. Nauk Ser. Mat. 63 (1999), no. 1, 77 – 106 (Russian, with Russian summary); English transl., Izv. Math. 63 (1999), no. 1, 73 – 102. · Zbl 0976.11020 · doi:10.1070/im1999v063n01ABEH000229 · doi.org
[22] V. G. Zhuravlev, Primitive embeddings into local lattices of prime determinant, Algebra i Analiz 11 (1999), no. 1, 87 – 117 (Russian, with Russian summary); English transl., St. Petersburg Math. J. 11 (2000), no. 1, 67 – 90.
[23] J. H. Conway and N. J. A. Sloane, Sphere packings, lattices and groups, 3rd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 290, Springer-Verlag, New York, 1999. With additional contributions by E. Bannai, R. E. Borcherds, J. Leech, S. P. Norton, A. M. Odlyzko, R. A. Parker, L. Queen and B. B. Venkov. · Zbl 0915.52003
[24] J. W. S. Cassels, Rational quadratic forms, London Mathematical Society Monographs, vol. 13, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], London-New York, 1978. · Zbl 0395.10029
[25] V. G. Zhuravlev, Deformations of quadratic Diophantine systems, Izv. Ross. Akad. Nauk Ser. Mat. 65 (2001), no. 6, 15 – 56 (Russian, with Russian summary); English transl., Izv. Math. 65 (2001), no. 6, 1085 – 1126. · Zbl 1044.11012 · doi:10.1070/IM2001v065n06ABEH000364 · doi.org
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.